Rapid intravenous administration of fosphenytoin sodium injection increases the risk of adverse cardiovascular reactions, including severe hypotension and cardiac arrhythmias. Cardiac arrhythmias have included bradycardia, heart block, QT interval prolongation, ventricular tachycardia, and ventricular fibrillation which have resulted in asystole, cardiac arrest, and death. Severe complications are most commonly encountered in critically ill patients, elderly patients, and patients with hypotension and severe myocardial insufficiency. However, cardiac events have also been reported in adults and children without underlying cardiac disease or comorbidities and at recommended doses and infusion rates.
The rate of intravenous fosphenytoin sodium injection administration should not exceed 150 mg phenytoin sodium equivalents (PE) per minute in adults and 2 mg PE/kg/min (or 150 mg PE/min, whichever is slower) in pediatric patients [see Dosage and Administration (2.3, 2.4)].
Although the risk of cardiovascular toxicity increases with infusion rates above the recommended infusion rate, these events have also been reported at or below the recommended infusion rate.
As non-emergency therapy, intravenous fosphenytoin sodium injection should be administered more slowly. Because of the risks of cardiac and local toxicity associated with IV fosphenytoin sodium injection, oral phenytoin should be used whenever possible.
Because adverse cardiovascular reactions have occurred during and after infusions, careful cardiac and respiratory monitoring is needed during and after the administration of intravenous fosphenytoin sodium injection. Reduction in rate of administration or discontinuation of dosing may be needed.
Antiepileptic drugs should not be abruptly discontinued because of the possibility of increased seizure frequency, including status epilepticus. When, in the judgment of the clinician, the need for dosage reduction, discontinuation, or substitution of alternative antiepileptic medication arises, this should be done gradually. However, in the event of an allergic or hypersensitivity reaction, rapid substitution of alternative therapy may be necessary. In this case, alternative therapy should be an antiepileptic drug not belonging to the hydantoin chemical class.
Fosphenytoin sodium injection can cause severe cutaneous adverse reactions (SCARs), which may be fatal. Reported reactions in phenytoin (the active metabolite of fosphenytoin sodium injection)-treated patients have included toxic epidermal necrolysis (TEN), Stevens-Johnson syndrome (SJS), acute generalized exanthematous pustulosis (AGEP), and Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) [see Warnings and Precautions (5.5)]. The onset of symptoms is usually within 28 days, but can occur later. Fosphenytoin sodium injection should be discontinued at the first sign of a rash, unless the rash is clearly not drug-related. If signs or symptoms suggest a severe cutaneous adverse reaction, use of this drug should not be resumed and alternative therapy should be considered. If a rash occurs, the patient should be evaluated for signs and symptoms of SCARs.
Studies in patients of Chinese ancestry have found a strong association between the risk of developing SJS/TEN and the presence of HLA-B*1502, an inherited allelic variant of the HLA B gene, in patients using carbamazepine. Limited evidence suggests that HLA-B*1502 may be a risk factor for the development of SJS/TEN in patients of Asian ancestry taking other antiepileptic drugs associated with SJS/TEN, including phenytoin. In addition, retrospective, case-control, genome-wide association studies in patients of southeast Asian ancestry have also identified an increased risk of SCARs in carriers of the decreased function CYP2C9*3 variant, which has also been associated with decreased clearance of phenytoin. Consider avoiding fosphenytoin sodium injection as an alternative to carbamazepine in patients who are positive for HLA-B*1502 or in CYP2C9*3 carriers.
Should fosphenytoin sodium injection be utilized for CYP2C9*3 carriers, consider starting at the lower end of the dosage range [see Use in Specific Populations (8.7)].
The use of HLA-B*1502 or CYP2C9 genotyping has important limitations and must never substitute for appropriate clinical vigilance and patient management. The role of other possible factors in the development of, and morbidity from, SJS/TEN, such as antiepileptic drug (AED) dose, compliance, concomitant medications, comorbidities, and the level of dermatologic monitoring have not been studied.
Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS), also known as Multiorgan hypersensitivity, has been reported in patients taking antiepileptic drugs, including phenytoin and fosphenytoin sodium injection.
Some of these events have been fatal or life-threatening. DRESS typically, although not exclusively, presents with fever, rash, lymphadenopathy, and/or facial swelling, in association with other organ system involvement, such as hepatitis, nephritis, hematological abnormalities, myocarditis, or myositis sometimes resembling an acute viral infection. Eosinophilia is often present. Because this disorder is variable in its expression, other organ systems not noted here may be involved. It is important to note that early manifestations of hypersensitivity, such as fever or lymphadenopathy, may be present even though rash is not evident. If such signs or symptoms are present, the patient should be evaluated immediately. Fosphenytoin sodium injection should be discontinued if an alternative etiology for the signs or symptoms cannot be established.
Fosphenytoin sodium injection and other hydantoins are contraindicated in patients who have experienced phenytoin hypersensitivity [see Contraindications (4) and Warnings and Precautions (5.7)]. Additionally, consider alternatives to structurally similar drugs such as carboxamides (e.g., carbamazepine), barbiturates, succinimides, and oxazolidinediones (e.g., trimethadione) in these same patients. Similarly, if there is a history of hypersensitivity reactions to these structurally similar drugs in the patient or immediate family members, consider alternatives to fosphenytoin sodium injection.
Angioedema has been reported in patients treated with phenytoin and fosphenytoin sodium injection in the postmarketing setting. Fosphenytoin sodium injection should be discontinued immediately if symptoms of angioedema, such as facial, perioral, or upper airway swelling occur. Fosphenytoin sodium injection should be discontinued permanently if a clear alternative etiology for the reaction cannot be established.
Cases of acute hepatotoxicity, including infrequent cases of acute hepatic failure, have been reported with phenytoin (the active metabolite of fosphenytoin sodium injection). These events may be part of the spectrum of DRESS or may occur in isolation [see Warnings and Precautions (5.5)]. Other common manifestations include jaundice, hepatomegaly, elevated serum transaminase levels, leukocytosis, and eosinophilia. The clinical course of acute phenytoin hepatotoxicity ranges from prompt recovery to fatal outcomes. In these patients with acute hepatotoxicity, fosphenytoin sodium injection should be immediately discontinued and not re-administered.
Hematopoietic complications, some fatal, have occasionally been reported in association with administration of phenytoin (the active metabolite of fosphenytoin sodium injection). These have included thrombocytopenia, leukopenia, granulocytopenia, agranulocytosis, and pancytopenia with or without bone marrow suppression.
There have been a number of reports that have suggested a relationship between phenytoin and the development of lymphadenopathy (local or generalized), including benign lymph node hyperplasia, pseudolymphoma, lymphoma, and Hodgkin’s disease. Although a cause and effect relationship has not been established, the occurrence of lymphadenopathy indicates the need to differentiate such a condition from other types of lymph node pathology. Lymph node involvement may occur with or without symptoms and signs resembling DRESS [see Warnings and Precautions (5.5)].
In all cases of lymphadenopathy, follow-up observation for an extended period is indicated and every effort should be made to achieve seizure control using alternative antiepileptic drugs.
All MedLibrary.org resources are included in as near-original form as possible, meaning that the information from the original provider has been rendered here with only typographical or stylistic modifications and not with any substantive alterations of content, meaning or intent.